Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 6 de 6
Filter
1.
J Med Case Rep ; 15(1): 548, 2021 Nov 04.
Article in English | MEDLINE | ID: covidwho-1502017

ABSTRACT

BACKGROUND: Over-the-counter medication overdose is a difficult diagnostic challenge for many physicians as common drug screening assays cannot detect these substances. We present a case of acute psychosis, serotonin syndrome, and anticholinergic overdose-like properties in the setting of Coricidin HBP Cough & Cold tablets, known by their street name Triple-C. This is the first case report we are aware of involving a patient presenting with these symptoms and requiring critical-care-level support. CASE PRESENTATION: A 31-year-old African American female with a past medical history of anxiety, childhood asthma, previous methamphetamine abuse, and coronavirus disease 2019 infection in August 2020 was brought to the emergency department by the local police department with altered mental status. Initial blood work, including extended drug screens, were unremarkable for a definitive diagnosis. This patient required critical-care-level support and high sedation because of her symptoms. Collateral history revealed the patient regularly consumed Triple-C daily for the 6 weeks prior to admission. A trial off sedation was attempted after 24 hours with no complications. The patient admitted to regular Triple-C consumption and auditory hallucinations since adolescence. She was discharged safely after 48 hours back into the community. She was lost to follow-up with psychiatry and internal medicine; however, she was evaluated in the emergency room 1 month later with a similar psychiatric presentation. CONCLUSION: Overdose of Triple-C should be kept in the differential diagnosis of patients presenting with a triad of psychosis, serotonin syndrome, and anticholinergic overdose, in the setting of unknown substance ingestion.


Subject(s)
COVID-19 , Drug Overdose , Psychotic Disorders , Serotonin Syndrome , Adolescent , Adult , Child , Drug Overdose/complications , Drug Overdose/diagnosis , Female , Humans , Psychotic Disorders/diagnosis , Psychotic Disorders/drug therapy , SARS-CoV-2 , Serotonin Syndrome/chemically induced , Serotonin Syndrome/diagnosis
4.
BMC Infect Dis ; 20(1): 870, 2020 Nov 23.
Article in English | MEDLINE | ID: covidwho-940013

ABSTRACT

BACKGROUND: COVID-19 infection may present with atypical signs and symptoms and false negative polymerase chain reaction (PCR) tests predisposing healthy people and health care workers to infection. The aim of the current study is to evaluate the features of atypical presentations in COVID-19 infection in a referral center in Tehran, Iran. METHODS: Hospital database of inpatients admitted to Loghman Hakim hospital between February 20th and May 11th, 2020 was reviewed and all patients with final diagnosis of COVID-19 infection were evaluated for their presenting symptoms. Patients with chief complaints of "fever", "dyspnea", and/or "cough" as typical presentations of COVID-19 were excluded and those with other clinical presentations were included. RESULTS: Nineteen patients were included with a mean age of 51 ± 19 years, of whom, 17 were males (89%). Median [IQR] Glasgow coma scale (GCS) was 14 [13, 15]. Almost 10 had referred with chief complaint of methanol poisoning and overdose on substances of abuse. Only 8 cases (42%) had positive COVID-19 test. Nine (47%) needed invasive mechanical ventilation, of whom, two had positive COVID-19 test results (p = ns). Eight patients (42%) died with three of them having positive PCRs. CONCLUSIONS: In patients referring to emergency departments with chief complaint of poisoning (especially poisonings that can result in dyspnea including substances of abuse and toxic alcohols), gastrointestinal, and constitutional respiratory symptoms, attention should be given not to miss possible cases of COVID-19.


Subject(s)
Alcoholic Intoxication/complications , COVID-19/complications , COVID-19/physiopathology , Drug Overdose/complications , Methanol/poisoning , SARS-CoV-2/genetics , Adult , Aged , COVID-19/epidemiology , COVID-19/virology , Emergency Service, Hospital , Female , Hospitalization , Humans , Iran/epidemiology , Male , Middle Aged , Polymerase Chain Reaction , Respiration, Artificial , Retrospective Studies
5.
J Stud Alcohol Drugs ; 81(5): 556-560, 2020 09.
Article in English | MEDLINE | ID: covidwho-841750

ABSTRACT

People who use drugs (PWUD) face concurrent public health emergencies from overdoses, HIV, hepatitis C, and COVID-19, leading to an unprecedented syndemic. Responses to PWUD that go beyond treatment--such as decriminalization and providing a safe supply of pharmaceutical-grade drugs--could reduce impacts of this syndemic. Solutions already implemented for COVID-19, such as emergency safe-supply prescribing and providing housing to people experiencing homelessness, must be sustained once COVID-19 is contained. This pandemic is not only a public health crisis but also a chance to develop and maintain equitable and sustainable solutions to the harms associated with the criminalization of drug use.


Subject(s)
Betacoronavirus , Coronavirus Infections/epidemiology , HIV Infections/epidemiology , Hepatitis C/epidemiology , Pneumonia, Viral/epidemiology , Substance-Related Disorders/epidemiology , Syndemic , COVID-19 , Coronavirus Infections/complications , Coronavirus Infections/prevention & control , Criminals , Drug Overdose/complications , Drug Overdose/epidemiology , Drug Overdose/prevention & control , Emergency Medical Services , HIV Infections/complications , HIV Infections/prevention & control , Hepatitis C/complications , Hepatitis C/prevention & control , Housing , Humans , Pandemics/prevention & control , Pneumonia, Viral/complications , Pneumonia, Viral/prevention & control , Prescriptions , SARS-CoV-2 , Substance-Related Disorders/prevention & control , United States/epidemiology , United States Public Health Service
6.
Am J Transplant ; 21(3): 1312-1316, 2021 03.
Article in English | MEDLINE | ID: covidwho-814198

ABSTRACT

SARS-CoV2, first described in December 2019, was declared a pandemic by the World Health Organization in March 2020. Various surgical and medical societies promptly published guidelines, based on expert opinion, on managing patients with COVID-19, with a consensus to postpone elective surgeries and procedures. We describe the case of an orthotopic liver transplantation (OLT) in a young female who presented with acute liver failure secondary to acetaminophen toxicity to manage abdominal pain and in the setting of a positive SARS-CoV2 test. Despite a positive test, she had no respiratory symptoms at time of presentation. The positive test was thought to be residual viral load. The patient had a very favorable outcome, likely related to multiple factors including her young age, lack of respiratory COVID-19 manifestations and plasma exchange peri-operatively. We recommend a full work-up for OLT in COVID-19 patients with uncomplicated disease according to standard of care, with careful interpretation of COVID-19 testing in patients presenting with conditions requiring urgent or emergent surgery as well as repeat testing even a few days after initial testing, as this could alter management.


Subject(s)
Acetaminophen/poisoning , COVID-19/virology , Drug Overdose/complications , Liver Failure, Acute/chemically induced , Liver Transplantation/methods , Pandemics , SARS-CoV-2/genetics , Adult , Analgesics, Non-Narcotic/poisoning , COVID-19/drug therapy , COVID-19/epidemiology , Female , Humans , Liver Failure, Acute/surgery , RNA, Viral , Treatment Outcome
SELECTION OF CITATIONS
SEARCH DETAIL